Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

April 2, 2017Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 2, 2017, 10:28 AM CDT for Saint Landry Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 10:28 AM CDT (15:28 UTC)
Expired
Apr 2, 2017, 10:43 AM CDT
In force
15 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 123 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.3

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KLCH 021528
SVRLCH
LAC097-021630-
/O.NEW.KLCH.SV.W.0048.170402T1528Z-170402T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1028 AM CDT SUN APR 2 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Landry Parish in central Louisiana...

* Until 1130 AM CDT

* At 1028 AM CDT, a severe thunderstorm was located over Port Barre,
  or near Opelousas, moving northeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Opelousas, Leonville, Melville, Palmetto, Bayou Current, Port Barre
  and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3066 9175 3063 9174 3062 9175 3057 9176
      3054 9175 3045 9201 3057 9211 3085 9184
      3085 9182 3084 9180 3081 9181 3078 9177
      3076 9175 3074 9176 3071 9173 3067 9173
TIME...MOT...LOC 1528Z 228DEG 22KT 3054 9199 

HAIL...1.00IN
WIND...<50MPH
 
$$

TWH
1 follow-up statement
744 
WWUS54 KLCH 021543
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1043 AM CDT SUN APR 2 2017

LAC097-021552-
/O.CAN.KLCH.SV.W.0048.000000T0000Z-170402T1630Z/
St. Landry LA-
1043 AM CDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LANDRY PARISH
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3066 9175 3063 9174 3062 9175 3057 9176
      3054 9175 3045 9201 3057 9211 3085 9184
      3085 9182 3084 9180 3081 9181 3078 9177
      3076 9175 3074 9176 3071 9173 3067 9173
TIME...MOT...LOC 1542Z 228DEG 22KT 3060 9191 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:40 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 2, 6:40 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
640 AM CDT Sun Apr 2 2017

.DISCUSSION...
12Z TAFS

&&

.AVIATION...
Somewhat complex looking taf package, but what is being described
is essentially two waves of precipitation. The first is already
ongoing with scattered showers and thunderstorms developing near a
northward advancing warm front. This activity will gradually push
northward over the next few hours.

The second round of activity will occur later this afternoon into
the overnight hours as a low pressure area and an associated cold
front move east out of Texas across the area. Widespread
thunderstorms are expected with the second wave some of which
could be strong to severe. Discreet supercells are expected to
develop out ahead of a squall line. Attempted to time out the
progression of said squall line with the latest short range
guidance to determine the general end time of precipitation but
this will likely fluctuate based on observations later in the day.

Jones

&&

.PREV DISCUSSION... /issued 345 AM CDT Sun Apr 2 2017/

DISCUSSION...

Short Term...Today through Monday

Main forecast issue will be severe weather potential later today
and tonight. Latest SPC outlook has confined the Moderate Risk
to north of Highway 190 with an Enhanced Risk elsewhere. Best
chance for severe weather will be late afternoon over SE
Texas...evening hours over southwest and central Louisiana...late
evening and overnight across Acadiana Region. Models are
continuing to show favorable shear and thermodynamic profile
which will certainly support development of high precipitation
supercells. Severe weather threat should end around 12Z over the
eastern CWA...but will have low POPs there through 18Z as
lingering upper energy moves through the area. Good low and mid
level thte is supporting PWATs near 2 inches so bursts of heavy
rain could occur could lead to localized flooding especially
tonight.

With front and upper trough moving east of the area Monday
morning...drier weather is forecasted. High temperatures will be
near 80 with west winds 10 to 15 mph.

Hazards...no plans in changing hazards at this time. Wind advisory
for today and early tonight. Highest winds should be during the
afternoon hours. FFA will remain in effect as total QPFs of 2-4
inches are expected with higher local amounts likely. Highest
amounts are expected over Acadiana.

Long Term...Monday night through Saturday
Overall a dry weather pattern is expected. Modest moisture return is
forecasted beginning Tuesday night. Next upper trough forecasted
to move into the Central Plains late Tuesday but is anticipated
to not dig as far south. Moisture profile at this time only
supports low POPs for Wednesday. Surge of cooler air will arrive
by late Wednesday. Dry weather with below normal temperatures are
expected for late in the week. Lows will likely drop into the 40s
across much of the area Wednesday and Thursday nights.

MARINE...
No changes to hazards.  Based on latest ESTOFS...tides may reach
above 3 feet above MLLW so will keep coastal flood advisory mainly
for high tide later today and this evening.  Good pressure gradient
is forecasted to remain in place through at least early this evening
so SCA through 06Z looks good. Winds and waves will diminish late
tonight through Monday. At this time...only modest onshore flow
is expected ahead of the front Tuesday and Tuesday night.
However...northerly winds behind the front may bring SCA
conditions Wednesday night and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  66  79  58 /  90  90  10   0
LCH  79  66  79  62 /  90  90  10   0
LFT  81  69  81  61 /  90  90  20   0
BPT  79  63  81  62 /  90  80  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for LAZ027>033-041>045-052>055-073-074.

     Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
     Monday for LAZ052>055-073-074.

     Wind Advisory from 10 AM this morning to 1 AM CDT Monday for
     LAZ041>045-052>055-073-074.

TX...Flash Flood Watch from 10 AM CDT this morning through Monday
     morning for TXZ180-201-215-216-259>262.

     Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
     Monday for TXZ215.

     Wind Advisory from 10 AM this morning to 1 AM CDT Monday for
     TXZ201-215-216-261-262.

GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
     435-450-452-455-470-472-475.

&&

AVIATION...66
Hazardous weather outlook, Apr 2, 5:45 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
545 AM CDT Sun Apr 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
545 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
There will be a moderate risk of severe weather today and tonight
mainly north of Highway 190. An enhanced risk of severe weather
is forecasted for the remainder of southeast Texas and southwest
Louisiana through tonight.

A low pressure system in south Texas will move northeast today
and tonight. A strong upper level disturbance will move closer to
the area. This combined with warm, unstable air will allow for
strong to severe thunderstorms to develop. Here is the general
timing for the highest likelihood of severe weather across the
area...

Southeast Texas...late this afternoon through early this evening

Southwest and Central Louisiana...early this evening through
midnight.

South Central Louisiana...late this evening through the overnight
hours.

Conditions are very favorable for damaging winds and large hail.
The wind profile is also favorable for the development of
supercell thunderstorms which can produce tornadoes.

Besides the threat for severe weather...torrential rain may bring
localized flooding to the area.

Residents are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.

Otherwise..no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today and tonight.

GMZ430-432-435-450-452-455-470-472-475-031045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
545 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.

A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.

Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds will diminish on Monday.

Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 2, 7:56 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
756 AM CDT SUN APR 2 2017

TXZ180-201-259-021330-
Hardin TX-Northern Jasper TX-Tyler TX-
756 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER...NORTHEASTERN
HARDIN AND CENTRAL JASPER COUNTIES UNTIL 830 AM CDT...

At 756 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caney Head, or near Fred, moving north at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Silsbee, Kountze, Town Bluff, Fred, Spurger, Caney Head, Magnolia
Springs and Village Mills.

LAT...LON 3032 9417 3040 9444 3094 9427 3086 9397
TIME...MOT...LOC 1256Z 197DEG 37KT 3052 9426

Jones
Local storm report, Apr 2, 8:34 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
834 AM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             RAYNE                   30.24N 92.27W
04/02/2017  E1.00 INCH       ACADIA             LA   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZED HAIL IN RAYNE.

&&

STW
Local storm report, Apr 2, 8:48 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
848 AM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             DUSON                   30.23N 92.19W
04/02/2017  E1.00 INCH       LAFAYETTE          LA   PUBLIC

            SOCIAL MEDIA PICTURE OF QUARTER SIZE HAIL IN DUSON.

&&

STW
Local storm report, Apr 2, 8:54 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
854 AM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             LAFAYETTE               30.22N 92.03W
04/02/2017  E1.00 INCH       LAFAYETTE          LA   BROADCAST MEDIA

            REPORT OF QUARTER SIZE HAIL FROM MEDIA SOURCE.

&&

STW
Local storm report, Apr 2, 9:01 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
901 AM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             LAFAYETTE               30.22N 92.03W
04/02/2017  E1.25 INCH       LAFAYETTE          LA   PUBLIC

            SOCIAL MEDIA REPORT AND VIDEO OF APPROXIMATELY
            HALF-DOLLAR SIZE HAIL

&&

STW
Special weather statement, Apr 2, 10:07 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1007 AM CDT SUN APR 2 2017

LAZ033-043-021545-
Acadia LA-St. Landry LA-
1007 AM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ACADIA AND ST.
LANDRY PARISHES UNTIL 1045 AM CDT...

At 1006 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swords to near Sunset to near Arnaudville.
Movement was north at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Opelousas, Church Point, Leonville, Arnaudville, Melville, Palmetto,
Bayou Current, Morrow, Sunset, Port Barre, Washington, Grand Coteau,
Prairie Ronde, Lawtell, Whiteville, Big Cane, Grand Prairie and
Lebeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 9175 3056 9176 3041 9189 3040 9193
      3041 9198 3037 9199 3036 9203 3038 9205
      3037 9207 3042 9228 3057 9223 3057 9221
      3065 9220 3068 9217 3075 9217 3085 9214
      3085 9181 3081 9181 3075 9175 3067 9173
TIME...MOT...LOC 1506Z 200DEG 36KT 3048 9224 3046 9210 3040 9196

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:27 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion5 days
Apr 2, 7:29 AM CDTSpecial Weather StatementLCHAllen, Evangeline, Jefferson Davis46 min
Apr 2, 7:32 AM CDTSpecial Weather StatementLCHAcadia, Saint Landry43 min
Apr 2, 7:38 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette37 min
Apr 2, 8:13 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Vermilion47 min
Apr 2, 8:52 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin53 min
Apr 2, 9:27 AM CDTTornado WarningLCHSaint Martin33 min
Apr 2, 9:54 AM CDTTornado WarningLCHSaint Landry, Saint Martin25 min
Apr 2, 10:07 AM CDTSpecial Weather StatementLCHSaint Landry38 min
Apr 2, 10:14 AM CDTTornado WarningLCHSaint Landry, Saint Martin20 min
Apr 2, 11:49 AM CDTRiver Flood WarningLCHRapides9 days
Apr 2, 11:49 AM CDTRiver Flood WarningLCHLafayette, Vermilion23 hr
Apr 2, 12:33 PM CDTSpecial Weather StatementLCHVernon27 min
Apr 2, 12:39 PM CDTSpecial Weather StatementLCHAllen36 min
Apr 2, 1:17 PM CDTTornado WarningLCHAllen, Rapides28 min
Apr 2, 1:41 PM CDTTornado Warning Tornado observedLCHRapides34 min
Apr 2, 2:00 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatLCHRapides29 min
Apr 2, 2:04 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon24 min
Apr 2, 2:26 PM CDTTornado WarningLCHRapides19 min
Apr 2, 2:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Vermilion32 min
Apr 2, 2:42 PM CDTSevere Thunderstorm WarningLCHVernon63 min
Apr 2, 2:56 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Saint Landry34 min
Apr 2, 3:25 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon50 min
Apr 2, 3:25 PM CDTSevere Thunderstorm WarningLCHRapides35 min
Apr 2, 3:28 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry29 min
Apr 2, 3:41 PM CDTTornado WarningLCHRapides19 min
Apr 2, 3:54 PM CDTSpecial Weather StatementLCHAcadia, Saint Landry51 min
Apr 2, 4:14 PM CDTAreal Flood AdvisoryLCHRapides2 hr
Apr 2, 4:16 PM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Saint Landry119 min
Apr 2, 4:16 PM CDTSpecial Weather StatementLCHVernon59 min
Apr 2, 4:37 PM CDTFlash Flood WarningLCHVernon6 hr
Apr 2, 5:16 PM CDTSpecial Weather StatementLCHRapides, Vernon59 min
Apr 2, 5:28 PM CDTFlash Flood WarningLCHRapides6 hr
Apr 2, 6:06 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon24 min
Apr 2, 6:21 PM CDTSpecial Weather StatementLCHVernon39 min
Apr 2, 6:28 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon47 min
Apr 2, 6:42 PM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon6 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.